Data have shown that Lapatinib combined with chemotherapy is less effective than trastuzumab when combined with chemotherapy. Lapatinib is not indicated in the adjuvant setting.
Cardiac toxicity Lapatinib has been associated with reports of decreases in LVEF. Lapatinib has not been evaluated in patients with symptomatic cardiac failure. Caution should be taken if Lapatinib is to be administered to patients with conditions that could impair left ventricular function (including co-administration with potentially cardiotoxic medicinal products). Evaluation of cardiac function, including LVEF determination, should be conducted for all patients prior to initiation of treatment with Lapatinib to ensure that the patient has a baseline LVEF that is within the institutions normal limits. LVEF should continue to be evaluated during treatment with Lapatinib to ensure that LVEF does not decline to an unacceptable level. In some cases, LVEF decrease may be severe and lead to cardiac failure. Fatal cases have been reported, causality of the deaths is uncertain. In studies across the clinical development programme for lapatinib, cardiac events including LVEF decreases were reported in approximately 1% of patients. Symptomatic LVEF decreases were observed in approximately 0.3% of patients who received lapatinib. However, when lapatinib was administered in combination with trastuzumab in the metastatic setting, the incidence of cardiac events including LVEF decreases was higher (7%) versus the lapatinib alone arm (2%) in the pivotal trial. The cardiac events observed in this study were comparable in nature and severity to those previously seen with lapatinib. There has been no dedicated study to assess the potential for lapatinib to prolong the QT interval. A small, concentration dependent increase in QTc interval was observed in an uncontrolled, open-label dose-escalation study of lapatinib in advanced cancer patients, such that an effect on QT interval cannot be ruled out. Caution should be taken if Lapatinib is administered to patients with conditions that could result in prolongation of QTc (including hypokalemia, hypomagnesemia, congenital long QT syndrome, or co-administration of other medicinal product known to cause QT prolongation). Hypokalemia or hypomagnesemia should be corrected prior to treatment. Electrocardiograms with QT measurement should be considered prior to administration of Lapatinib and throughout treatment.
Interstitial lung disease and pneumonitis Lapatinib has been associated with reports of pulmonary toxicity including interstitial lung disease and pneumonitis (see section 4.8). Patients should be monitored for symptoms of pulmonary toxicity (dyspnoea, cough, fever) and treatment discontinued in patients who experience symptoms which are NCI CTCAE grade 3 or greater. Pulmonary toxicity may be severe and lead to respiratory failure. Fatal cases have been reported, causality of the deaths is uncertain.
Hepatotoxicity Hepatotoxicity has occurred with Lapatinib use and may in rare cases be fatal. The hepatotoxicity may occur days to several months after initiation of treatment. At the initiation of treatment, patients should be advised of the potential for hepatotoxicity. Liver function (transaminases, bilirubin and alkaline phosphatase) should be monitored before the initiation of treatment and monthly thereafter, or as clinically indicated. Lapatinib dosing should be discontinued if changes in liver function are severe and patients should not be retreated. Patients who carry the HLA alleles DQA1*02:01 and DRB1*07:01 have increased risk of Lapatinib-associated hepatotoxicity. In a large, randomised clinical trial of Lapatinib monotherapy (n=1,194), the cumulative frequency of severe liver injury (ALT >5 times the upper limit of normal, NCI CTCAE grade 3) at 1 year of treatment was 2.8% overall. The cumulative frequency in DQA1*02:01 and DRB1*07:01 allele carriers was 10.3% and in non-carriers was 0.5%. Carriage of the HLA risk alleles is common (15 to 25%) in Caucasian, Asian, African and Hispanic populations but lower (1%) in Japanese populations. Caution is warranted if Lapatinib is prescribed to patients with moderate or severe hepatic impairment. Caution is advised if Lapatinib is prescribed to patients with severe renal impairment.
Diarrhoea Diarrhoea, including severe diarrhoea, has been reported with Lapatinib treatment. Diarrhoea can be potentially life-threatening if accompanied by dehydration, renal insufficiency, neutropenia and/or electrolyte imbalances and fatal cases have been reported. Diarrhoea generally occurs early during Lapatinib treatment, with almost half of those patients with diarrhoea first experiencing it within 6 days. This usually lasts 4-5 days. Lapatinib-induced diarrhoea is usually low-grade, with severe diarrhoea of NCI CTCAE grades 3 and 4 occurring in < 10% and <1% of patients, respectively. At the start of therapy, the patients bowel pattern and any other symptoms (e.g. fever, cramping pain, nausea, vomiting, dizziness and thirst) should be determined, to allow identification of changes during treatment and to help identify patients at greater risk of diarrhoea. Patients should be instructed to promptly report any change in bowel patterns. In potentially severe cases of diarrhoea the measuring of neutrophil counts and body temperature should be considered. Proactive management of diarrhoea with anti-diarrhoeal medicinal product is important. Severe cases of diarrhoea may require administration of oral or intravenous electrolytes and fluids, use of antibiotics such as fluoroquinolones (especially if diarrhoea is persistent beyond 24 hours, there is fever, or grade 3 or 4 neutropenia) and interruption or discontinuation of Lapatinib therapy.
Serious cutaneous reactions Serious cutaneous reactions have been reported with Lapatinib. If erythema multiforme or life-threatening reactions such as Stevens-Johnson syndrome, or toxic epidermal necrolysis (e.g. progressive skin rash often with blisters or mucosal lesions) are suspected, discontinue treatment with Lapatinib.
Concomitant treatment with inhibitors or inducers of CYP3A4 Concomitant treatment with inducers of CYP3A4 should be avoided due to risk of decreased exposure to lapatinib. Concomitant treatment with strong inhibitors of CYP3A4 should be avoided due to risk of increased exposure to lapatinib. Grapefruit juice should be avoided during treatment with Lapatinib. Co-administration of Lapatinib with orally administered medicinal products with narrow therapeutic windows that are substrates of CYP3A4 and /or CYP2C8 should be avoided. Concomitant treatment with substances that increase gastric pH should be avoided, as lapatinib solubility and absorption may decrease.
© 2020 Beacon Pharmaceuticals Limited. All Rights Reserved.